I’ve been taking 20mg of piroxicam for a couple of months. The only side effect I’d noticed is sun sensitivity. No matter how much sunscreen I wear, my face always looks a little burned at night if I’ve been outside most of the day. I wasn’t happy about that, but the medicine was helping with my chronic pain and stiffness and I felt like I could deal with the sunburn. But last week, I started having stomach pain.
At first I blamed the stomach pain on a few slipups in my usually perfect diet. I’d allowed a little cheese here and there and eaten some wheat-based crackers and cereal. I’d had peanut butter instead of almond butter on my apple at breakfast, and figured the combination of dietary sins was to blame for my stomach pain.
I cleaned up my diet again, and the stomach pain got worse. A couple of nights ago I couldn’t sleep because I felt like I was hugely bloated and my stomach burned bad. I felt nauseous after eating and my morning chem-free decaf coffee felt like acid in my stomach. I picked up the Walgreens handout that came with the piroxicam, and, like all NSAIDS, can cause major stomach problems.
I decided to stop taking it immediately even though I was fearful of severe muscle spasms returning and chronic pain worsening. The burning in my stomach was too much to ignore, so I also picked up some generic Prevacid at the pharmacy.
I’ve been two days without piroxicam, and so far my muscles aren’t any sorer than usual and my back isn’t aching worse than usual. I managed a 20-minute run and hour-long walk yesterday. My hot tub and a bottle of Two Old Goats lotion are doing the trick so far.
I’m becoming more and more convinced that our western approach to medicine often creates more problems than it solves, especially when dealing with chronic health conditions. It sometimes seems like one pill begets another. We’ve come a long way in medicine, but we still have a long way to go. I’m going to stay off of all prescriptions as long as possible and keep my diet perfect again and see what happens.